Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 12, NWS Grand Rapids, MI

October 16, 2018

NWS Grand Rapids, MI issued this gale warning at Oct 16, 2018, 3:34 AM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2018, 3:34 AM EDT (07:34 UTC)
Expired
Oct 16, 2018, 8:00 PM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

720 
WHUS73 KGRR 160734
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
334 AM EDT Tue Oct 16 2018

LMZ846>849-161545-
/O.UPG.KGRR.SC.Y.0047.000000T0000Z-181018T0000Z/
/O.NEW.KGRR.GL.W.0012.181016T0734Z-181017T0000Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
334 AM EDT Tue Oct 16 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 8 PM EDT this evening. the
Small Craft Advisory is no longer in effect. 

* WINDS...Southwest gales to 35 knots.

* WAVES...Building to 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844-845-161545-
/O.CON.KGRR.SC.Y.0047.000000T0000Z-181018T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
334 AM EDT Tue Oct 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
WEDNESDAY...

* WINDS...Southwest to 30 knots today, then northwest tonight and
  Wednesday. 

* WAVES...Building to 6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
3 follow-up statements
823 
WHUS73 KGRR 161348
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
948 AM EDT Tue Oct 16 2018

LMZ844-845-162200-
/O.UPG.KGRR.SC.Y.0047.000000T0000Z-181018T0000Z/
/O.EXA.KGRR.GL.W.0012.000000T0000Z-181017T0000Z/
/O.NEW.KGRR.SC.Y.0048.181017T0000Z-181018T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
948 AM EDT Tue Oct 16 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT WEDNESDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 8 PM EDT this evening. A Small
Craft Advisory is in effect from 8 PM this evening to 8 PM EDT 
Wednesday. 

* WINDS...Southwest gales to 40 knots today, then northwest winds
  to 30 knots tonight and Wednesday. 

* WAVES...6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

LMZ846>849-162200-
/O.CON.KGRR.GL.W.0012.000000T0000Z-181017T0000Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
948 AM EDT Tue Oct 16 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...


* WINDS...Southwest gales to 40 knots today, then northwest winds
  to 30 knots tonight and Wednesday. 

* WAVES...7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
244 
WHUS73 KGRR 161946
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 PM EDT Tue Oct 16 2018

LMZ844-845-170400-
/O.CON.KGRR.GL.W.0012.000000T0000Z-181017T0000Z/
/O.CON.KGRR.SC.Y.0048.181017T0000Z-181018T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
346 PM EDT Tue Oct 16 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 PM EDT WEDNESDAY...

* WINDS...West gales to 35 knots through early evening, then
  northwest winds to 30 knots through Wednesday. 

* WAVES...5 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

LMZ846>849-170000-
/O.CON.KGRR.GL.W.0012.000000T0000Z-181017T0000Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 PM EDT Tue Oct 16 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...West gales to 35 knots through early evening, then
  northwest winds to 30 knots through Wednesday. 

* WAVES...6 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
501 
WHUS73 KGRR 170028
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
828 PM EDT Tue Oct 16 2018

LMZ846>849-170830-
/O.EXP.KGRR.GL.W.0012.000000T0000Z-181017T0000Z/
/O.EXB.KGRR.SC.Y.0048.000000T0000Z-181018T1200Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
828 PM EDT Tue Oct 16 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 8 AM EDT Thursday. 

* WINDS...West winds to 30 knots becoming northwest tonight and
  continuing through Wednesday. Winds will diminish Wednesday
  night. 

* WAVES...5 to 8 feet tonight and Wednesday subsiding Wednesday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

LMZ844-845-170830-
/O.EXP.KGRR.GL.W.0012.000000T0000Z-181017T0000Z/
/O.EXT.KGRR.SC.Y.0048.000000T0000Z-181018T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
828 PM EDT Tue Oct 16 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT THURSDAY...
...GALE WARNING HAS EXPIRED...

* WINDS...West winds to 30 knots becoming northwest tonight and
  continuing through Wednesday. Winds will diminish Wednesday
  night. 

* WAVES...5 to 8 feet tonight and Wednesday subsiding Wednesday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

DUKE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 16, 3:08 AM EDT, 26 minutes earlier.

Area forecast discussion, Oct 16, 3:08 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
308 AM EDT Tue Oct 16 2018

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 308 AM EDT Tue Oct 16 2018

Below normal temperatures will continue this week. A couple of cold
front will move across the state reinforcing the cool air in place.
The best chance of rain looks to be Friday afternoon and evening and
again late Saturday. As colder air flows in late Saturday and
Saturday night, mixed rain and snow is possible.

&&

.DISCUSSION...(Today through next Monday)
Issued at 308 AM EDT Tue Oct 16 2018

Forecast concerns deal with a couple of cold fronts moving through
the state this week.

As a cold front approaches tonight, breezy conditions will develop
this afternoon ahead of it. Southwest winds to 35 mph looks possible
from noon through 5 pm or so before diminishing. The low pushing the
front is near James Bay, so we're not going to see much in the way
of precipitation with it. Tonight will be cold with lows in the mid
30s. Temps in the mid 40s will be all we'll do Wednesday, we'll see
some sunshine.

Friday afternoon and night will be the next chance for precipitation
as a strong cold front moves through. Chances for thunder look
limited at best but there is a weakness in the stability field and
LI's briefly dip below 0c from 00z-06z Saturday so we won't rule it
out.

Highs will be mostly in the 45-50 degree range Saturday. A secondary
cold front is progd to move south Saturday afternoon and mostly
affect the northwest half of the cwa. This front has a strong short
wave associated with it and so we have showers in the grids during
this time. As h8 temps drop to -8c Saturday night, the rain showers
will mix with and change to light snow. Minor slushy accums across
the northern cwa are possible.

Another cold front Monday will move through the state and give us a
chance of rain late in the day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 148 AM EDT Tue Oct 16 2018

Impactful winds are expected at the southern Lwr MI terminals today.
Expect winds to increase out of the southwest quickly after 12Z,
with sustained speeds around 20 kts and gusts around 30 kts most of
the day. Wind relaxing this evening to around 10 knots and becoming
west-northwest.

VFR cigs this morning around 4000 ft giving way to mid level clouds
around 10,000 ft after sunrise. A few rain showers are possible
after 00Z tonight as lower clouds around 4000 ft move back in with a
cold front.

&&

.MARINE...
Issued at 308 AM EDT Tue Oct 16 2018

The main change to the headlines was to upgrade to a Gale Warning
north of Holland through 00z. Southwest gales to 35 knots are
likely. Elsewhere southwest winds to 30 knots can be expected.

&&

.HYDROLOGY...
Issued at 135 PM EDT Mon Oct 15 2018

Despite light rainfall this morning resulting in totals at most of a
quarter inch in areas along the lakeshore, water levels continue to
fall following continuous rain last week. Into this week, our next
chance for light precipitation will return Wednesday and again
Friday as a cold front moves through the area. No significant
rainfall is expected to impact waters levels for the next several
days.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning until 8 AM EDT this morning for MIZ065>067-
     072>074.

LM...Gale Warning until 8 PM EDT this evening for LMZ846>849.

     Small Craft Advisory until 8 PM EDT Wednesday for LMZ844-845.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...Meade
HYDROLOGY...ANH
MARINE...04
Hazardous weather outlook, Oct 15, 3:53 AM EDT, 23 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
353 AM EDT Mon Oct 15 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
353 AM EDT Mon Oct 15 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frost threat will exist several nights this week, and
widespread freezing temperatures are expected inland from Lake
Michigan on both Wednesday night and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
353 AM EDT Mon Oct 15 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft and anyone on
piers today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will remain hazardous to small craft and anyone
on piers most of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 9:48 AM EDTSmall Craft AdvisoryGRR3 days

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.